Hail, Marathon
- When
- May 9, 7:45 PM CST
- Where
- Marathon County, Spencer
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.767, -90.283
A line of thunderstorms developed in Minnesota and moved along and north of a warm front that was draped across central Wisconsin. These storms dropped penny to quarter size hail in central Wisconsin as they moved through that part of the state.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
A line of thunderstorms developed in Minnesota and moved along and north of a warm front that was draped across central Wisconsin. These storms dropped penny to quarter size hail in central Wisconsin as they moved through that part of the state.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 9, 2:15 PM CST, 5 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 315 PM CDT SUN MAY 9 2004 .SHORT TERM...WARM FRONT STILL STRUGGLING TO PUSH NORTHWARD ACROSS THE CWA. HOWEVER...CLOUDS WERE ON THE DECREASE OVER CENTRAL WISCONSIN... AND TEMPERATURES HAVE REBOUNDED QUICKLY INTO THE 60S. STILL THINK CURRENT HIGHS WILL OCCUR AROUND 6 PM...THEREFORE CURRENT LOWS MAY BE HIGHER THAN WHAT IS CURRENTLY OBSERVED IN THE FAR NORTHEAST CORNER OF THE CWA...AND ALONG THE LAKE. OTHERWISE...RADAR CONTINUES TO SHOW SCATTERED SHOWERS AND THUNDERSTORMS DOTTING THE LANDSCAPE. THIS ACTIVITY WILL CONTINUE THIS AFTERNOON INTO THIS EVENING. ATTENTION WILL TURN TO THE WEST...WHERE A MODERATE RISK OF SEVERE THUNDERSTORMS IS FORECASTED ACROSS EAST CENTRAL MINNESOTA AND WESTERN WISCONSIN...WITH A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER OUR ENTIRE FORECAST AREA. THUNDERSTORMS WERE BEGINNING TO ERUPT ACROSS WEST CENTRAL MINNESOTA. THIS CLUSTER OF THUNDERSTORMS SHOULD MOVE EAST AND THEN TURN SOUTHEAST ALONG THE WARM FRONT ACROSS OUR CWA. WILL MENTION SOME STORMS MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL. THE SEVERE WEATHER CHECKLIST INDICATED THERE IS A GOOD POSSIBILITY OF SUPERCELLS WITH SOME OF THE PARAMETERS INDICATING DAMAGING WINDS AND LARGE HAIL. THERE IS ALSO THE POTENTIAL THAT SOME OF THESE CELLS MAY BE CAPABLE OF PRODUCING TORNADOES OVER CENTRAL WISCONSIN...WHICH WAS MENTIONED IN THE HAZARDOUS WEATHER OUTLOOK. SHOWERS AND THUNDERSTORMS WILL LINGER INTO THE EARLY MORNING OVER CENTRAL AND NORTH CENTRAL WISCONSIN...AND END BY EARLY AFTERNOON ALONG THE LAKESHORE. TEMPERATURES SHOULD BE MILD WITH HIGHS IN THE UPPER 60S TO MIDDLE 70S. .LONG TERM...MONDAY NIGHT THROUGH NEXT SUNDAY...MAIN CONCERNS ARE PRECIP CHCS AND TEMPS. HIGH PRESSURE WILL BRING A BRIEF PERIOD OF DRY WEATHER TO THE RGN MON NGT INTO TUES MORNING...BUT RETURN FLOW ON THE BACK SIDE OF THE HIGH MAY RESULT IN A CHC OF SHRA/TSRA OVER OUR SW COUNTIES BY TUES AFTERNOON. TUES NGT AND WEDS SHOULD BE WARM...WITH GRB CWA ENTRENCHED IN THE WARM SECTOR AHEAD OF A SLOWLY APPROACHING COLD FRONT. THE FRONT WILL EDGE THROUGH THE CWA ON THU AND THU NGT...BRINGING A GOOD CHC OF SHRA/TSRA. GULF MOISTURE WILL SURGE NORTHWARD AHEAD OF THE FRONT...WITH PW VALUES RISING TO 1 AND 1.5 INCHES...SO HEAVY RAINFALL IS POSSIBLE. EXTENDED PROGS HAVE BEEN TRENDING A LITTLE SLOWER WITH THIS FRONT...SO WE MAY EVENTUALLY NEED TO HANG ON TO A CHC OF RAIN FOR FRI...BUT WILL STICK WITH THE CURRENT DRY FCST FOR NOW. WEAK HIGH PRESSURE BUILDS INTO THE RGN FRI NGT INTO SAT...FOLLOWED BY A WEAK LOW PRESSURE SYSTEM SAT NGT. STAYED CLOSE TO EXTENDED TEMP GUIDANCE. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && ECKBERG/KIECKBUSCH WWW.CRH.NOAA.GOV/GRB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 1215 PM CDT SUN MAY 9 2004 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-101700- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE- LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR- MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA- WINNEBAGO-CALUMET-MANITOWOC- 1215 PM CDT SUN MAY 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE FORECAST AREA THIS AFTERNOON AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AS A WARM FRONT LIFTS NORTH TOWARDS THE AREA. THE MAIN COMPLEX OF THUNDERSTORMS WILL DEVELOP ACROSS MINNESOTA AND WEST CENTRAL WISCONSIN THIS AFTERNOON...AND THEN SPREAD INTO NORTH CENTRAL AND CENTRAL WISCONSIN LATE THIS AFTERNOON OR EARLY THIS EVENING. THE STORMS SHOULD OVERSPREAD THE REMAINDER OF THE FORECAST AREA DURING THE EVENING AND OVERNIGHT HOURS. SOME OF THESE STORMS WILL BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL. TORNADOES ARE ALSO POSSIBLE ACROSS CENTRAL WISCONSIN LATE THIS AFTERNOON AND THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS MONDAY...AND AGAIN TUESDAY NIGHT THROUGH THURSDAY NIGHT. SEVERE WEATHER DOES NOT APPEAR LIKELY AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUIRED LATE THIS AFTERNOON AND TONIGHT. ECKBERG/KIECKBUSCH WWW.CRH.NOAA.GOV/GRB
The national radar mosaic for the moment the first event began.
6 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5400649, 5400648, 5400647, 5400646, 5400645, 5400644.